[Skip to Content]
[Skip to Content Landing]
Article
February 12, 1973

Lithium Carbonate Dermatitis

Author Affiliations

Mount Sinai School of Medicine New York City

JAMA. 1973;223(7):802. doi:10.1001/jama.1973.03220070056029

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  The letter of Dr. R. E. Posey (221:1517, 1972) described a papular, pruritic dermatitis occurring on the elbows of a woman who was receiving lithium carbonate. He questions whether anyone has seen a similar eruption in people treated with lithium carbonate.Callaway et al (Am J Psychiatry 124:8, 1968) reported five cases of cutaneous reactions to lithium carbonate. Four patients had pruritic maculopapular eruptions, two also had cutaneous ulcers of the lower extremity, and one had a leg ulcer without an associated rash.Although I have encountered neither the type of eruption described by Dr. Posey nor the type described by Dr. Callaway, Dr. Arthur Rifkin and myself have seen 17 cases of folliculitis in patients being treated with lithium carbonate. The eruption consisted of hyperkeratotic, erythematous follicular papules, predominantly on the extensor surfaces of the arms and legs, but sometimes involving the trunk. The eruption was

×